Fentanyl and synthetic fentanyl are the most common drugs associated with overdose deaths.
There are over 150 people who die every day from an overdose of fentanyl and other synthetic opioids. Unfortunately, deaths from an overdose of synthetic opioids are on the rise.
According to the Knoxville Police Department, in 2021, there were 457 suspected overdose deaths in Knox County, TN alone.
In Virginia, fatal fentanyl and other opiate overdoses increased 58.6 percent from 2019 to 2020.
From 2013 to 2019, overdose deaths from fentanyl or other synthetics went up more than 11 times.
The data is not consistent with the number of fentanyl prescriptions for pharmaceutical fentanyl. This tells us that most of the fentanyl or fentanyl analogs behind these overdoses are illicitly manufactured. Fentanyl analogs are similar in chemical structure but are sometimes more or less potent than traditional fentanyl.
For example, carfentanil is the most potent analog found in the U.S and is said to be 10,000 times stronger than morphine.
Table of Contents
Can You Overdose On Fentanyl Use Disorder?
Like other opioids, fentanyl use can result in overdose because of the respiratory effects, which is one of the things that make fentanyl so dangerous.
One problem is with other drugs that dealers are adulterating with fentanyl. For example, stimulants like cocaine and methamphetamines are often altered/cut with fentanyl.
Because people generally take stimulants at higher doses and are tolerated in the body better than opioids. They won’t usually have a very high tolerance to opiates.
So the stimulant users are at an increasingly high overdose risk from taking the fentanyl they didn’t even know was in their drug of choice.
There has been an alarming rise in opioid overdoses since Covid-19 first started. Most of the increase in fatal overdoses is with illicitly made fentanyl.
From March-June 2020, Tennessee saw a 33% increase in nonfatal synthetic opioid overdoses compared to the same March-June period in 2019.
What Are The Overdose Effects Of Fentanyl Use Disorder
The issue with fentanyl use disorder, as with any other addiction, is that from the first choice to experience the drug, no one tells you about the next part of the journey.
The long rocky road afterward is the scary and challenging part. You do not receive a handbook with that first try, and no one expects to overdose, but with fentanyl, it can happen.
Even people who use fentanyl or heroin laced with fentanyl daily have a reasonably high tolerance to opiates. Nevertheless, they are still at risk of overdose with the potent fentanyl.
Unlike getting a prescription painkiller from a pharmacy, illicit fentanyl and analogs are not safely dosed out on the streets.
There is no regulation.
While rare, one dose could be an overdose, and there is no way you thought that could happen.
Or maybe an individual goes to jail and has a forced detox. Upon release, many users will not realize their tolerance level has dropped significantly. When they take their usual amount, they suddenly wake up in the emergency room in acute withdrawal. The medical professionals explain to them that the hospital had to give them four doses of Naloxone, and they almost didn’t come back.
As unpredictable as fentanyl and the fentanyl analogs are, it is too much of a gamble to continue with a fentanyl use disorder.
People are overdosing with fentanyl use disorder more than ever before.
A big concern for nonfatal overdoses on opiates is a toxic brain injury. When hypoxia occurs and oxygen is not getting to the brain, there are chances of brain injury. During a nonfatal overdose, oxygen is cut off from the brain for long enough periods to cause damage.
Symptoms of opioid nonfatal overdose brain damage:
- Memory issues
- Headaches and migraines
- Back pain
- Neck pain
- Problem-solving skills disrupted
- Mood regulation issues
- Reduced motor skills
A recent study found a correlation between people who have had a nonfatal overdose from opioids and are more prone to overdoses occurring again in their lifetime.
Repeatedly subjecting the brain to damage from lack of oxygen was linked to damage to the brain’s white matter. Also, nonfatal overdose patients were at a greater risk for long-term cognitive consequences.
People take fentanyl and other opiates in the beginning to feel elation, pain relief, energy, and relaxation.
When Fentanyl addiction has taken over, and they need the drug to get by, most of those initial feelings are no longer present. They must take more and more as they continue in a downward spiral to chase the original feeling. At this point, someone is spending more money and time dedicated to the drug.
So now the person tends to miss work. Perhaps then they get fired. So now, they take fentanyl around the clock to escape the reality of what has fallen apart around them.
Taking additional amounts and building tolerance is dangerous and potentially leads to an overdose at any moment.
Side Effects And Symptoms Of Fentanyl Overdose
There are some side effects of Fentanyl use. It produces the same feeling as other opiates.
Short-term fentanyl side effects include:
- Pin-point pupils
- Slowed speech
- Irritability or hostility
A fentanyl overdose can happen immediately and without warning.
People may have a high tolerance to opiates and have figured out a dose of heroin or even fentanyl that they can usually tolerate.
The problem is that carfentanil could be mixed in and maybe more potent. So a tiny bit could cause an overdose.
People are often not intentionally overdosing on fentanyl. Instead, most are just trying to feel better from withdrawal symptoms.
Overdosing is not on the agenda for the day.
Some symptoms of a fentanyl overdose may be:
- Blue lips and nails
- Slowed or stopped breathing
- Pale skin
- Sweaty or cold skin
- Gurgling noises or struggling to breathe
- Falling over asleep without warning
- Inability to speak or slowed speech
- The body becomes rigid or limp
- Vomiting and risk of choking on it if they are unconscious.
The rapid onset is one of the critical distinctions for a fentanyl use overdose compared to other opioid overdoses. Especially true if the person is injecting the substance, the overdose can happen immediately.
Before someone takes the needle out of their arm, an overdose of fentanyl can already be in effect.
Treatment For Fentanyl Overdose
It is essential to know the signs of a fentanyl overdose. If you suspect that someone is overdosing on fentanyl, you must act fast. First, call 911 and let them know you think a fentanyl overdose is occurring.
Like with other opioids, Naloxone is the go-to treatment for overdose of fentanyl.
Fentanyl is much more potent and typically requires more Naloxone than other opiates, like heroin.
Naloxone can reverse the symptoms of a fentanyl overdose.
You could get naloxone for free at Tennessee Harm Reduction – West, the local syringe exchange for Jackson, TN.
If you have just survived an overdose from fentanyl, now would be a time to reach out for help before it is too late.
Suppose you are looking for a fentanyl overdose treatment? In that case, ReVIDA Recovery® can assist you in deciding which treatment option is best for your life.
Get Treatment For Fentanyl Addiction
Breaking free from fentanyl is possible.
One of the effective treatments for fentanyl use disorder is Medically Assisted Treatment (MAT).
Here at ReVIDA Recovery®, we offer MAT as an option for many people with fentanyl use disorder.
MAT is a combination of medicine and therapy that together assists someone in lifelong recovery from fentanyl use disorder.
Symptoms of fentanyl withdrawal can be intense and lead many back to a relapse.
Therefore, buprenorphine (Suboxone®) is one way to prevent cravings and withdrawal.
This way, you can focus on therapy and healing the internal problems that led to self-medication in the first place.
With the help of buprenorphine (Suboxone®), we at ReVIDA Recovery® plan to ensure that you have a successful recovery.
If you or a loved one is suffering from a fentanyl use disorder and want help returning to a better way of life, reach out now.
Call ReVIDA Recovery® today to start your journey toward recovery at 423-631-0432.
FAQs About Overdose Of Fentanyl Use Disorder
What are overdose levels of fentanyl?
It does not require a high amount of fentanyl to cause an overdose. However, it is impossible to determine safe amounts of fentanyl on the street without a doctor in a hospital setting.
Drug dealers can mix anything into drugs to save them some money, so it is not safe to purchase drugs. This makes fentanyl identification extremely difficult for those taking drugs. According to the DEA, fentanyl usually is trafficked in kilograms.
A kilogram has the potential to kill 500,000 people.
Two mg of fentanyl can be fatal, but it all depends on a person’s weight and size.
Can you overdose on fentanyl lollipop?
A fentanyl lollipop is a lozenge used to distribute fentanyl inside the mouth. Drugs that are absorbed inside the mouth through membranes have faster-acting effects.
This type of lozenge for pain relief is used for cancer patients when other opioids options have failed to work for their pain.
As with any fentanyl, it is possible to overdose on the fentanyl lollipop, which is why it is a heavily controlled prescription version of pharmaceutical fentanyl.